W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/01/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral/incisional hernia repair on (b)(6) 2008 whereby two gore® dualmesh® plus biomaterial were implanted.The complaint alleges that approximately (b)(6) 2009, an additional procedure occurred whereby the gore device(s) were explanted.It was reported the patient alleges the following injuries: failed mesh, hernia recurrence, mesh rolled up, pain, fistula, mesh removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: no information.Implant procedure: laparoscopic repair of ventral hernia, midline abdomen.Implant: gore® dualmesh® plus biomaterial x2.Implant date: (b)(6) 2008, (hospitalization dates unknown).¿ (b)(6) 2008, (b)(6) assistant, (b)(6), wound class 2- clean contaminated.Operative report not provided.¿ (b)(6) 2008, implant information: ¿mesh, dual plus goretex¿, ¿1 mm 18x24cm, quantity: 1, serial #: (b)(6), lot #: 05745925, manufacturer: wl gore & associates¿; ¿ (b)(6) 2008, implant information: ¿mesh, dual plus goretex¿, ¿1 mm 7.5x10cm, quantity: 2, serial #: (b)(6), lot #: 04623384, manufacturer: wl gore & associates¿.Explant preoperative complaints: no information.Explant procedure: repair of recurrent incisional hernia with bilateral component separation of both the external oblique aponeurosis and posterior rectus fascia.Followed by placement of both intra-abdominal surgisis biologic graft and extra abdominal ultra-probe lightweight prolene mesh and placement of multiple jackson-pratt drains.Lysis of intra-abdominal adhesions with intraoperative findings including extensive adhesions to the anterior abdominal wall.Explant date: (b)(6) 2009, (hospitalization (b)(6) 2009).¿ (b)(6) 2009, (b)(6), md.Operative report: preoperative and postoperative diagnoses: recurrent incisional hernia with breakdown of prior midline gore-tex graft with multiple hernias around the margins of a large sheet of gore-tex suture.¿ description of procedure: ¿the patient was brought to the operating room.Epidural catheter placed by the anesthesia staff.The patient then.Had induction of general anesthesia with orotracheal intubation.The abdomen was sterilely prepped and draped with inclusion of placement of foley catheter under sterile technique.A large midline incision was managed by excision of a surgical scar extending from essentially.Just below the xiphoid process to an area.Just above the pubic ram us.Subcutaneous tissue divided with a combination of bovie cautery and sharp dissection.At the base of the subcutaneous tissue was fairly extensive scarring leading to an area of multiple small fascial defects with herniations extending beyond a large sheet of gore-tex material that occupied the central abdominal region.The various fascia i defects or herniated peritoneal regions were mobilized by blunt dissection of bovie cautery leading to identification of true fascia i regions.The patient was noted.To have an extensive eventration of the gore-tex material/ resulting in a tenting of the gore-tex with the midline fascia i defect measuring approximately 20 x 15 centimeters with the largest area being slightly above and slightly below the region of the umbilicus.The midline was incised into the markedly stretched gore-tex material.The patient was noted, to have diffuse omental adhesions to the anterior abdominal wall.This was treated by blunt dissection, sharp dissection, and use of bovie cautery.Eventually, freeing the omentum and several loops of small bowel from the margins of the prosthesis.Lateral mobilization of the omentum was performed freeing the contents from the central abdominal region.The most incomplete areas of attached gore-tex were removed at this time with removal of several gore sutures and multiple 5 mm spiral tacks.Which had been used to fix the prosthesis.A portion where the mesh was more integrated and the fascia was left.While further assessment of the fascia i deficit was pursued.It was felt that bilateral relaxing incisions of the external oblique aponeurosis would be necessary.Transverse incisions were made approximately 5 centimeters below the costal margin on both the right and left overlying the area of the external oblique aponeurosis lateral to the rectus muscle.This area had been previously marked by ultrasound, markings of the abdominal wall.The subcutaneous tissue in each area was divided with bovie cautery.The external oblique aponeurosis was identified.The external oblique aponeurosis was incised in a vertical plane with the initial dissection extending superiorly over the costal margin.As a part of this the overlying scarpa's fascia was also incised.The incision was extended over the lower three ribs.The dissection was then carried inferiorly, following the external oblique aponeurosis to a point approximately 5-6 centimeters above the inguinal ligament as visualization could be obtained, no further than this through these counter incisions.As these incisions were incurred the external oblique aponeurosis and lateral musculature were elevated off of the underlying internal oblique and transversus abdominus muscle by a combination of blunt dissection and light use of bovie cautery.This resulted in a release of the rectus fascia towards the mid line over a distance of approximately 10 centimeters at its widest point on each side.Despite this, there continued to be evidence of tension and inability to approximate the fascia in the mid line.A release of the posterior rectus fascia was then pursued on both the right and the left.Beginning at a point approximately 2 centimeters lateral to the medial margin of the rectus on both the right and the left the posterior fascia was incised up to a point just below the costal margin.And incised inferiorly to a point just above the inguinal ligament.The rectus musculature was elevated off the posterior rectus fascia on each side by blunt technique and use of bovie cautery.To accomplish this, the residual gore-tex suture was removed as it was noted, to have minimal benefit at this stage.The patient at this time had a 30 x 20 sheet of surgisis biologic mesh brought to the operative field.This was fixed at 2 centimeter intervals with #2 gore suture.Which were then individually delivered through the anterior abdominal wall by way of the suture passer.These sutures were also fixed to the posterior rectus sheath.Which had been previously freed.The sutures were initially placed upon the patient's right side with the sutures being directed at the lateral margin of the rectus fascia.On the left side these were brought under tension and noted to lie just lateral to the rectus fascia i margin.These were positioned in a way to create some tension to reduce tension on the mid line fascia.The upper margins of this prosthesis were secured to the inferior surface of the lower margins of the rib, and to the area just beneath the xiphoid process.Inferiorly the prosthesis was fixed to the lowest component of the intact fascia by way of full thickness sutures¿.On (b)(6) 2009, (b)(6), md.Discharge summary: special procedures, open repair of complex recurrent incisional hernia with retrieval of prior mesh prosthesis and component separation of the abdominal wall with releases of the external oblique aponeurosis.And posterior rectus fascia followed by insertion of both biologic and ultra pro mesh.Hospital course: the patient's incisional pain was managed by way of an epidural catheter.He was noted, in the immediate postoperative period.And for the next (b)(6) hours to have a persistent fever up to 102.6.Because of these temperatures, a ct scan of the abdomen was obtained on the first postoperative day.Which failed to reveal any evidence of free fluid in the abdomen or extravasation of contrast.Subfascial and subcutaneous drains noted, to have serous fluid.It was felt, that this febrile course may be secondary to epidural response.And therefore, the epidural catheter was removed on the first postoperative day.The patient responded well to use of a pca and iv toradol with increasing activities.He had passed some stool and flatus on the (b)(6)postoperative day and his white blood cell count noted, to be unremarkable.His jp drains noted to be minimal.His midline wound was noted, to be healing without erythema.On (b)(6) 2009, his white count was noted, to be normal at 8.8, hemoglobin 10.3.He had 72% neutrophils noted.Given these improvements, the patient was discharged to home with instructions to follow up in our office in (b)(6) days for removal of residual jp drains.He is to use incentive spirometer.And continue use of abdominal binder on a p.R.N.Basis.Relevant medical information: ¿ (b)(6) 2010, (b)(6), md.Operative report: preoperative diagnoses, persistent pain adjacent to lower aspect of long midline wound.In addition to this, two other areas of persistent pain in the upper area of the incision, just to the right of mid line.Postoperative diagnoses: presumed irritable nerves in the upper aspect of a long mid line incision, along with pain along the site of fascial prolene suture in the lower aspect of the abdomen.I should note, that the patient had extensive subcutaneous dissection of the lower aspect of the abdominal wall with removal of retained suture.And also layered closure over a jp drain.Exploration of incisional wound with removal of retained suture and trigger point injection of upper midline incision x2.Procedure: ¿the patient was brought to the operating room, placed in supine position and general anesthesia obtained with orotracheal intubation.The patient then had ultrasound evaluation of the two areas marked by the patient prior to entry to the operating room in sites adjacent to the midline incision.Both these areas on ultrasound failed to reveal any evidence of underlying retained foreign body.There was no evidence of any seroma.And no evidence of recurrent herniation.Both these areas were treated by injection of 0.25% marcaine with epinephrine, along with 1 milliliter of solu-medrol containing 40 milligrams of solu-medrol.Each of these injections were done with ultrasound guidance with the needle being placed at the junction of the subcutaneous tissue and the fascia.There were two areas injected, one approximately 4 centimeters below the xiphoid process and another approximately 15 centimeters below the xiphoid process.Next, the central and lower abdomen were sterilely prepped and draped.An area of surgical scar was excised in the mid line over an area measuring approximately 15 cm in length.Subcutaneous tissue was then divided with bovie cautery down to the level of the fascia.Where there was noted, to be moderate scarring, consistent with his prior surgical procedures.There was no midline suture identified.The patient's area of pain was noted, to be to the right of the mid line.The subcutaneous tissue was elevated off the underlying fascia laterally over a distance of approximately 5-6 cm over a total length of approximately 10 centimeters.Several small perforating vessels were identified and encountered and controlled by bovie cautery.Near the inferior aspect of this flap elevation, a retained prolene suture was encountered.This was mobilized from surrounding scar by bovie cautery.This was a running suture and the distal 10 centimeters of suture was able to be brought inferiorly and then divided.The knot or distal closure of the suture was also excised.The surrounding scar associated with this was also excised, assuming there may be some neuroma component.There was no evidence of infection of the suture itself.At this time, a 10-french jackson-pratt drain was delivered through a lateral puncture wound and placed in the base of this elevated flap area.The wound was then closed in layers with combination of o vicryl suture to the deeper aspect of the subcutaneous tissue.Followed by interrupted 3-0 monocryl to the superficial subcutaneous tissue and lower dermis.Followed by running 4-0 monocryl.Followed by derma bond.Drain was secured with a 3-0 nylon suture.The drain was covered with a sterile dressing.The patient was allowed to recover, having tolerated the procedure well¿.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted, that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence".W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected, and ¿withdrawn.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.